Triamterene Plus Lisinopril! - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 07-19-2011
USMLE Forums Master
 
Steps History: Not yet
Posts: 674
Threads: 264
Thanked 959 Times in 393 Posts
Reputation: 969
Send a message via Yahoo to ricko335
Drug Triamterene Plus Lisinopril!

A hypertensive patient has been on long-term therapy with lisinopril for hypertension. The drug isn't controlling pressure as well as wanted, so the physician decides to add triamterene as the (only) second drug. Which of the following is the most likely outcome of adding this diuretic to the ACE inhibitor regimen?

A. Blood pressure would rise abruptly
B. Better BP control, but with a risk of hyperkalemia
C. Cardiac depression, because both drugs directly depress the heart
D. Cough that may be severe, even though there was no cough with lisinopril alone
E. Hypernatremia, because ACE inhibitors counteract triamterene's natriuretic effect
Reply With Quote Quick reply to this message
The above post was thanked by:
amnios (07-20-2011), bebix (07-19-2011), dr_lizard (07-20-2011), jahn77 (07-19-2011), struggle (07-19-2011)



  #2  
Old 07-19-2011
bebix's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,357
Threads: 194
Thanked 3,259 Times in 881 Posts
Reputation: 3269
Default

B. Better BP control, but with a risk of hyperkalemia
Reply With Quote Quick reply to this message
The above post was thanked by:
struggle (07-19-2011)
  #3  
Old 07-19-2011
Hope2Pass's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,684
Threads: 213
Thanked 1,590 Times in 660 Posts
Reputation: 1600
Default

yes I agree with Bebix ...

Triameterene is a K+ sparing diuretic.

It will help in maintaining the BP but with a risk of hyperkalemia.
Reply With Quote Quick reply to this message
The above post was thanked by:
struggle (07-19-2011)
  #4  
Old 07-20-2011
USMLE Forums Guru
 
Steps History: Not yet
Posts: 417
Threads: 74
Thanked 129 Times in 93 Posts
Reputation: 139
Default

Yes it is B
Reply With Quote Quick reply to this message
  #5  
Old 07-20-2011
axax's Avatar
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 115
Threads: 3
Thanked 266 Times in 41 Posts
Reputation: 276
Default

B. Better BP control, but with a risk of hyperkalemia
__________________
Learning is like to row your boat upstream, if you stop learning, you will be pushed back by the current.
Reply With Quote Quick reply to this message
  #6  
Old 07-20-2011
USMLE Forums Master
 
Steps History: Step 1 Only
Posts: 566
Threads: 25
Thanked 522 Times in 263 Posts
Reputation: 532
Default

Yes, answer looks like B... =)
Reply With Quote Quick reply to this message
  #7  
Old 07-20-2011
USMLE Forums Master
 
Steps History: Not yet
Posts: 674
Threads: 264
Thanked 959 Times in 393 Posts
Reputation: 969
Send a message via Yahoo to ricko335
Default answer

The combined use of an ACE inhibitor and a diuretic is quite common, because the combination often provides better blood pressure control than can either agent alone. However, this combination usually involves a thiazide, not triamterene or another K-sparing diuretic because of the risk of hyperkalemia. Recall that one ultimate effect of any ACE inhibitor is potassium retention (and, of course, renal Na+ loss); add to this the K-sparing effects of triamterene, amiloride, or spironolactone; and there's a definite risk of causing hyperkalemia that can be more of a problem than the prior issues with blood pressure control.
You should also recall that although it is common to use both an ACE inhibitor and a thiazide, adding the thiazide is often associated with an excessive (but, fortunately, transient) fall of blood pressure that may lead to symptoms of hypotension. So, caution is required.
There is no known interaction involving a rise of blood pressure (a) when adding a diuretic (triamterene or other) to an ACE inhibitor regimen. The more likely approach would be a fall. Neither the ACE inhibitor nor the triamterene has cardiac-depressant activity (c). Cough from an ACE inhibitor—not uncommon, and for some patients severe—apparently involves inhibition of bradykinin metabolism by bradykininase, an enzyme that is, for all practical purposes, identical to angiotensin-converting enzyme. Diuretics do not potentiate or cause that effect (d).
Hypernatremia (e) is not a reasonable answer. Note that through different mechanisms both ACE inhibitors and diuretics (all) increase renal sodium loss. If anything, there would be a risk of hyponatremia
Reply With Quote Quick reply to this message



Reply

Tags
Pharmacology-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)